Facebook Pixel
EmpowHER Guest

can prolonged use of the drug abilify cause type 1 diabetes to worsen

By Anonymous June 8, 2009 - 1:43pm
Rate This

Add a Comment1 Comments

Hi, Anon, and welcome to EmpowHer!

Diabetes indeed has been seen to worsen (or begin) while patients are taking Abilify. In fact, the FDA asked its manufacturer and the manufacturers of all atypical antipsychotic medications to add warnings about diabetes and hyperglycemia.

Abilify is the trade name for the drug aripiprazol, which is primarily used to treat bipolar disorder, schizophrenia and major depression.

Here's a quote about the use of Abilify and its affect on diabetes from emedtv:

"In clinical studies conducted before Abilify was approved, between 1 in every 100 and 1 in every 1,000 people taking Abilify developed diabetes. Since the medicine's approval, there have been several cases of extremely high blood sugar (hyperglycemia) in people taking the drug, which have led to coma or even death.

"It is not entirely clear if Abilify is the cause of these cases of diabetes. People with schizophrenia (whether they are taking Abilify or not) may be at a higher risk of developing diabetes. Also, diabetes is on the rise in the general population. These factors combined make it unclear whether there is a relationship between Abilify and diabetes. However, studies suggest that people taking Abilify may be at a higher risk of developing diabetes."

One of the reasons it may increase the risk of developing diabetes is its connection with weight gain, and it may affect a patient's blood sugar. Here's the page that discusses this:


You may be interested in this thread of parents discussing their Type 1 diabetic children and Abilify. In no way does it substitute for medical advice -- but you may get some good things to ask your doctor about from reading it:


Are you or a family member a Type 1 diabetic? Do you have concerns about the Abilify, or have you seen symptoms? If so, I would recommend a call to your doctor's office, at least to talk to the nurse. Tell them what's going on and ask if you should be seen. Or have you done this and you're still concerned?

June 9, 2009 - 10:17am
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Diabetes Type 1

Get Email Updates

Diabetes Type 1 Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!